Loperamide In the News… The Atlantic: Addicts Who Can’t Get Opioids Are Overdosing on a Diarrhea Drug

Loperamide is back in the news! This time it’s in The Atlantic, on Fox News, and in a few other locations. Apologies for not keeping up. School is sucking up all my free time (when I’m not sleeping, that is).

lead_960

From The Atlantic:

“Until just a few years ago, the cardiac effects of loperamide were unknown even to most doctors—simply because people weren’t taking the drug in big enough doses until the opioid epidemic. And the trend is unlikely to go away soon. “We will see more cases because the more restrictions [there are] on opioids, the more doctors are afraid of trying to extend their prescriptions, the more people will seek different substances,” said Rasla.”

From Fox News:1491595210382

The article from Fox News is basically a retread of the one from The Atlantic. “The number of calls to poison centers regarding the ingestion of dangerous levels of the diarrhea treatment, known as loperamide, doubled between 2010 and 2015, the magazine reported.”

Advertisements

About madmargaret

Nursing student, Mac nerd, medical 'genius', recovering addict, singer, ex-actor, and all-around swell egg. Really!
This entry was posted in sobrietyland. Bookmark the permalink.

4 Responses to Loperamide In the News… The Atlantic: Addicts Who Can’t Get Opioids Are Overdosing on a Diarrhea Drug

  1. michael pennington says:

    Hello Margaret.

    I was wondering if you (or anyone really) could give me some advice..
    I’m an ex British forces soldier. I was invalided out of the service due to stomach injuries (apparently the human body doesn’t take too kindly to pieces of metal being forcibly inserted into it!) these injuries required several surgeries. During this time I was loaded with various painkillers and returned home with an addiction to fentanyl and oxycodone.

    My question is this: Having read through your posts on loperamide would you think it’s safe as a one night deal? It is a public holiday in the UK and my meds have ran out meaning I have to go through withdrawals for the next 36 hours (they have already started).

    Due to the circumstances of my injuries Drs. basically fill any prescription I ask for without question. This is obviously just enabling my addiction but I can’t bring myself to ask for help. I am single so I feel like I have nobody to turn to so sorry if this sounds a bit self pitying but I felt the need to vent.

    • madmargaret says:

      Hi Michael

      So sorry about all you are going through. Nobody truly understands how bad it is until you’ve been through it yourself. And as someone who used to work for the US Feds, I assure you, I have some idea the complications that are involved in that.

      That said, it would be irresponsible for me to recommend using loperamide in an overdose even once “just to get by” but I can offer this information. If you were to use it, one would want to use as little as you need. Maximum recommended daily dose is 16mg (under a doctor’s supervision). If you were to start relatively small, I think you will find that your withdrawal symptoms will abate within an hour or two and will last a long time. But you MUST get help, physician-supervised. To go the loperamide route just opens a whole new world of trouble like you can’t imagine (if you think oxy and fent addiction is bad, you have no idea… take it from someone who’s been there).

      Everyone — and I do mean everyone — will be better off for you seeking legitimate treatment rather than trying to keep it hidden and do it yourself. And your heart and life with thank you too. I will write more later when I have the chance, but you need to realize that you don’t “got this” — you need to get real and get help. You’ll be much better off.

      Trust. From someone who’s been there.

  2. health4943 says:

    Hi Margaret,

    I hope this post finds you well.. I’m desperate for help… my boyfriend is highly addicted to loperamide, taking well over 200 pills a day ( to my knowledge ) he is currently in rehab for the 3rd time for help because we are unsure on what to do… this has to stop… before he was on so many other drugs ( I’m not familiar with I just know) and he started with the high dose Loperamide to help with withdrawals because it was “safe” little to our surprise not long after he was rushed to the hospital after passing out at work and long story short he was shocked 3 times and had a temporary pacemaker put in… after discharge he was put on suboxone… he was taking that for about 6 month when I started to notice he was back on the loperamide.. he stated that suboxone wasn’t working anymore… I’m terrified that this over the counter drug is going to kill him… all rehabs / doctors that we have been to have no idea what to do! Right now he has been in rehab for about 19days he checked himself out on about day 16 then went back the next day desperately wanting help.. the thing is with rehab they don’t want to give any medication to help… the logic is to be clean from any drug ( I totally agree with but in this case, coming off such a high does, I can imagine the withdrawals unbearable ) I know my story is way to long but I’m just desperate here.. this is becoming such a problem in the world and it has to stop… if anyone is reading this and has any advice please please please send it my way!!! Thank you in advance!!!

    • madmargaret says:

      Hi — I’m so sorry all this is happening. Most rehabs don’t understand the special considerations of loperamide addiction. My best suggestion is to keep looking. Let your fingers do the walking — start calling around and talking to different addiction specialists and rehab centers to inquire as to whether or not they know about loperamide. He is going to need to really commit, and it’s going to take specialists to truly understand what he’s going through in order to treat him sufficiently. Secondarily, contact the Upstate Poison Control Center in Syracuse NY and see if they have any suggestions for clinicians that might be able to help. Most importantly, DON’T GIVE UP! Truly his life is at stake here — look for a specialist just like you would if he had a particular type of cancer. It’s THAT important. Best of luck and please keep in touch!

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s